Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 30, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 13, 2017, 3:28 PM CDT for Hand County, South Dakota. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2017, 3:28 PM CDT (20:28 UTC)
- Expired
- Jun 13, 2017, 4:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Hand County, SD
The radar
The Aberdeen radar (KABR), 106 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 3:50 PM CDT | HAIL 1 | 4 Se Polo, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 3:13 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.5 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- -220 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
483
WUUS53 KABR 132028
SVRABR
SDC059-132115-
/O.NEW.KABR.SV.W.0030.170613T2028Z-170613T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
328 PM CDT TUE JUN 13 2017
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Northwestern Hand County in central South Dakota...
* Until 415 PM CDT
* At 328 PM CDT, a severe thunderstorm was located 7 miles north of
Ree Heights, or 12 miles northwest of Miller, moving north at 30
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Orient and Polo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for central and
north central South Dakota.
LAT...LON 4455 9931 4464 9932 4490 9923 4490 9886
4450 9910
TIME...MOT...LOC 2028Z 198DEG 26KT 4463 9919
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
SRF3 follow-up statements
120
WWUS53 KABR 132035
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
335 PM CDT TUE JUN 13 2017
SDC059-132115-
/O.CON.KABR.SV.W.0030.000000T0000Z-170613T2115Z/
Hand SD-
335 PM CDT TUE JUN 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHWESTERN HAND COUNTY...
At 334 PM CDT, a severe thunderstorm was located 7 miles south of
Polo, or 13 miles northwest of Miller, moving north at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Orient and Polo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
A tornado watch remains in effect until 1000 PM CDT for central and
north central South Dakota.
LAT...LON 4453 9923 4466 9929 4490 9923 4490 9886
4450 9910
TIME...MOT...LOC 2034Z 198DEG 26KT 4467 9917
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
SRF181
WWUS53 KABR 132052
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
352 PM CDT TUE JUN 13 2017
SDC059-132115-
/O.CON.KABR.SV.W.0030.000000T0000Z-170613T2115Z/
Hand SD-
352 PM CDT TUE JUN 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHWESTERN HAND COUNTY...
At 351 PM CDT, a severe thunderstorm was located over Polo, or 17
miles south of Faulkton, moving north at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. At 351 PM CDT, quarter sized hail
was reported 4 miles southeast of Polo.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Orient and Polo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
A tornado watch remains in effect until 1000 PM CDT for central and
north central South Dakota.
LAT...LON 4455 9922 4471 9928 4490 9923 4490 9886
4450 9910
TIME...MOT...LOC 2051Z 201DEG 26KT 4479 9909
HAIL...1.75IN
WIND...60MPH
$$
SRF556
WWUS53 KABR 132103
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
403 PM CDT TUE JUN 13 2017
SDC059-132115-
/O.CON.KABR.SV.W.0030.000000T0000Z-170613T2115Z/
Hand SD-
403 PM CDT TUE JUN 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHWESTERN HAND COUNTY...
At 402 PM CDT, a severe thunderstorm was located over Orient, or 11
miles south of Faulkton, moving north at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Orient and Polo.
A Tornado Warning is also in effect for Hand County until 430 PM
CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
A tornado watch remains in effect until 1000 PM CDT for central and
north central South Dakota.
LAT...LON 4460 9919 4473 9927 4490 9923 4490 9886
4456 9906
TIME...MOT...LOC 2102Z 198DEG 26KT 4487 9905
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
SRFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:52 PM CDT, 36 minutes earlier.
Area forecast discussion, Jun 13, 2:52 PM CDT, 36 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 252 PM CDT Tue Jun 13 2017 .SHORT TERM...(This Evening through Wednesday Afternoon) Issued at 252 PM CDT Tue Jun 13 2017 Still plenty of clouds across much of the CWA this afternoon as dewpoints continue to climb through the upper 60s and lower 70s. Surface trough is west of the James valley, but looks to have cleared the Missouri valley as winds have turned north/northwest there already. CAM solutions still showing convection beginning in the next few hours, and will likely have to await the vort maxima over western Nebraska to get the larger scale ascent going. Severe parameters still support potential for large hail, damaging winds, and even an isolated tornado or two. Winds are more backed across the eastern CWA where there may be a better tornado potential. Initially, storms may fire over FSD CWA as satellite suggests the cumulus are becoming a bit more congested east of Chamberlain. Have made a few adjustments to POPs based on current thinking and CAM trends. Whatever activity that develops late this afternoon is expected to form a line/broken line of storms as activity pushes east into MN later this evening. Activity looks to be out of the area by 06Z tonight. Dry conditions will return on Wednesday, with breezy west winds. Highs will rise into the lower 80s for most locations. .LONG TERM...(Wednesday Evening through Tuesday) Issued at 252 PM CDT Tue Jun 13 2017 The long term looks to be a bit more tranquil. Flat mid level flow across the region should gradually transition to a western conus ridge and eastern conus trof by the end of the period. This should result in temperatures averaging out right around normal for most of the period. The highest probabilities for measurable rain should be on Saturday as a decent wave aloft moves across the forecast area. Stability progs suggest not much chance of severe weather throughout the entire long term. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1239 PM CDT Tue Jun 13 2017 A mix of vfr/mvfr cigs will continue over the east into the afternoon, but mainly vfr conditions should take over by mid to late afternoon after some day time mixing. Showers and storms are expected to fire up late this afternoon and evening mainly around KABR/KATY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...TMT LONG TERM...TDK AVIATION...TDK
Hazardous weather outlook, Jun 13, 5:25 AM CDT, 10 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 525 AM CDT Tue Jun 13 2017 MNZ039-046-SDZ007-008-011-019>023-141030- Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant- Hamlin-Deuel- 525 AM CDT Tue Jun 13 2017 This Hazardous Weather Outlook is for portions of west central Minnesota and northeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms will remain in the forecast this morning, and an isolated severe storm or two could produce hail to quarter size. Storms will redevelop this afternoon ahead of a cold front. The threat storms pose this afternoon include large hail, strong winds, and tornadoes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon. SDZ005-006-010-017-018-036-037-051-141030- McPherson-Brown-Edmunds-Faulk-Spink-Hyde-Hand-Buffalo- 525 AM CDT Tue Jun 13 2017 This Hazardous Weather Outlook is for portions of central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms will remain in the forecast early today, however severe weather is not expected for the rest of the morning hours. Storms will redevelop this afternoon ahead of a cold front. Storms that form this afternoon could generate large hail and strong winds. An isolated tornado or two is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon. SDZ003-004-009-015-016-033>035-045-048-141030- Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones- Lyman- 525 AM CDT Tue Jun 13 2017 /425 AM MDT Tue Jun 13 2017/ This Hazardous Weather Outlook is for portions of central South Dakota and north central South Dakota. .DAY ONE...Today and Tonight Thunderstorms will remain in the forecast through the early morning hours, however no severe weather is expected. Thunderstorm chances will rapidly diminish through the mid to late morning hours with dry conditions this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Connelly
In the hours before
Local storm report, Jun 13, 10:45 AM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1045 AM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HEAVY RAIN 6 NNW FLORENCE 45.14N 97.37W
06/13/2017 M2.50 INCH CODINGTON SD COCORAHS
&&
KFLocal storm report, Jun 13, 10:47 AM CDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1047 AM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HEAVY RAIN 6 SW ROSLYN 45.44N 97.58W
06/13/2017 E2.34 INCH DAY SD COCORAHS
&&
KFLocal storm report, Jun 13, 10:50 AM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1050 AM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HEAVY RAIN 4 WSW HOLABIRD 44.50N 99.67W
06/13/2017 M1.98 INCH HUGHES SD COCORAHS
&&
KFLocal storm report, Jun 13, 10:58 AM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1058 AM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 AM HAIL 3 W LAKE NORDEN 44.57N 97.26W
06/13/2017 E0.88 INCH HAMLIN SD PUBLIC
RADAR ESTIMATED TIME.
&&
CM/KSLocal storm report, Jun 13, 11:18 AM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1118 AM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1117 AM HEAVY RAIN 8 WNW SOUTH SHORE 45.16N 97.06W
06/13/2017 M2.03 INCH GRANT SD TRAINED SPOTTER
&&
KGLocal storm report, Jun 13, 12:32 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1232 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 AM TSTM WND DMG IPSWICH 45.45N 99.03W
06/13/2017 EDMUNDS SD NWS EMPLOYEE
LARGE TREE DOWNED AT RESIDENCE. SECTION OF
FENCING DESTROYED.
&&
TMTThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 11:41 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 49 min |
| Jun 13, 12:21 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Stanley | 39 min |
| Jun 13, 1:00 AM CDT | Special Weather Statement | ABR | Hughes | 45 min |
| Jun 13, 1:14 AM CDT | Special Weather Statement | ABR | Sully | 46 min |
| Jun 13, 1:22 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 38 min |
| Jun 13, 2:02 AM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hughes, Hyde, Potter, Sully | 43 min |
| Jun 13, 2:39 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Hand, Hyde, Spink | 51 min |
| Jun 13, 3:19 AM CDT | Special Weather Statement | ABR | Brown | 41 min |
| Jun 13, 3:36 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Marshall | 39 min |
| Jun 13, 4:15 AM CDT | Special Weather Statement | ABR | Day, Marshall | 45 min |
| Jun 13, 5:04 AM CDT | Severe Thunderstorm Warning | ABR | Day, Grant, Marshall, Roberts | 24 min |
| Jun 13, 7:07 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Hamlin | 25 min |
| Jun 13, 3:49 PM CDT | Special Weather Statement | ABR | Jones | 41 min |
| Jun 13, 3:59 PM CDT | Tornado Warning | ABR | Hand | 31 min |
| Jun 13, 4:08 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 52 min |
| Jun 13, 4:21 PM CDT | Tornado Warning | ABR | Faulk, Hand, Spink | 39 min |
| Jun 13, 4:29 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 46 min |
| Jun 13, 4:46 PM CDT | Severe Thunderstorm Warning | ABR | Potter, Walworth | 44 min |
| Jun 13, 4:51 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 39 min |
| Jun 13, 5:06 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hughes, Hyde, Potter, Sully | 39 min |
| Jun 13, 5:13 PM CDT | Special Weather Statement | ABR | Buffalo | 47 min |
| Jun 13, 5:17 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 43 min |
| Jun 13, 5:28 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson, Potter, Walworth | 47 min |
| Jun 13, 5:43 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Hand, Hyde | 47 min |
| Jun 13, 5:44 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Spink | 46 min |
| Jun 13, 5:48 PM CDT | Special Weather Statement | ABR | Brule | 42 min |
| Jun 13, 6:06 PM CDT | Tornado Warning | ABR | Hand | 24 min |
| Jun 13, 6:08 PM CDT | Tornado Warning | ABR | Brown | 37 min |
| Jun 13, 6:13 PM CDT | Tornado Warning | ABR | Brown, Day | 32 min |
| Jun 13, 6:34 PM CDT | Tornado Warning | ABR | Brown, Day, Marshall | 26 min |
| Jun 13, 6:43 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Spink | 47 min |
| Jun 13, 6:57 PM CDT | Tornado Warning | ABR | Marshall | 33 min |
| Jun 13, 6:59 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 46 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.